1:1 atrial flutter induced by flecainide, whilst the patient was at rest

    loading  Checking for direct PDF access through Ovid

Abstract

Class Ic antiarrhythmic agents flecainide and propafenone are amongst the drugs most frequently prescribed to control atrial arrhythmias, in particular atrial fibrillation (AF). Despite being cited in some guidelines as a warning when using 1c antiarrhythmic agents, atrial flutter (AFl) with 1:1 atrioventricular conduction is rare in adults, with only small series reported in the literature, mainly including patients having 1:1 AFl during physical activity, and often associated with a predisposing factor, namely a dual AV nodal conduction pathway. We describe here a rare case of 1:1 AFl induced by flecainide, developing whilst the patients was resting in bed, in a 56 year old man who presented to the local Emergency Department (ED) complaining for palpitations due to acute-onset AF. After ED discharge, the patient was then evaluated in the Arrhythmologic Clinic of the Cardiology Department, and channellopaties were excluded. This case report should raise alertness in emergency physicians about this serious and potentially fatal side effect of flecainide, when using this drug for pharmacological cardioversion of AF.

Related Topics

    loading  Loading Related Articles